Oklahoma, 2016Flash Flooding and Damaging Wind in Oklahoma, September 15, 2016
September 15, 2016 · NWS OUN · 3 events in 3 counties and zones
Scattered storms formed across Oklahoma and north Texas on the 15th under the influence of an approaching upper low. Training storms resulted in some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms formed across Oklahoma and north Texas on the 15th under the influence of an approaching upper low. Training storms resulted in some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 15, 11:42 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 15, 11:42 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1242 PM CDT THU SEP 15 2016
.AVIATION.../For the 18z TAFs/
Scattered showers and thunderstorms will form across most of the
area today with the greatest coverage ahead of diminishing
convection across western Oklahoma. Based on latest radar and
satellite trends we have added tempo groups for several sites to
attempt to highly the most likely time that a terminal could be
impacted. Confidence in any of the terminals being impacted is not
particularly high due to the scattered nature of convection. Brief
visibility reductions and ceiling drops can be expected if a
shower or storm passes over. Otherwise VFR conditions are likely.
Some patchy fog may form late tonight but should not be as
widespread as last night and was left out of the TAFs. We will
reevaluate fog potential for subsequent issuances and amend
throughout the afternoon based on convective trends as needed.
BRB
&&
.PREV DISCUSSION... /issued 1111 AM CDT THU SEP 15 2016/
DISCUSSION...
Scattered showers and a few thunderstorms have moved into
northwest Oklahoma this morning, with isolated storms
elsewhere. Heating combined with residual boundaries from
ongoing convection should result in at least widely scattered
to scattered showers and storms through late afternoon/early
evening. Reluctant to go higher than chance POPs for the
afternoon as unsure on overall storm coverage.
PREV DISCUSSION... /issued 406 AM CDT THU SEP 15 2016/
DISCUSSION...
A series of small waves aloft will pass through the general
west-southwesterly flow, bringing nearly continuous chances for
rain and thunderstorms through the middle of next week, with a
possible break Monday night. Enhanced chances for rain will occur
Friday and perhaps on Sunday, as stronger waves move through the
southern Plains. Continuously moist lower levels of the atmosphere
will also help support the precipitation.
With the moisture in place and no serious fronts poised to affect
Oklahoma/north Texas, there will also be rather little day-to-day
difference in temperatures, and somewhat less than typical diurnal
variation.
Instability and vertical wind shear will both be relatively weak,
but may be enough to support some marginally severe storms and
heavy rain. The national centers have placed parts of our
forecast area (mainly the western parts) in at least Marginal
Risks (of severe storms/excessive rainfall) over the next three
days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 86 69 86 68 / 50 30 50 40
Hobart OK 86 68 87 67 / 40 40 40 40
Wichita Falls TX 89 70 90 69 / 50 30 40 50
Gage OK 85 66 85 62 / 60 40 30 40
Ponca City OK 84 69 84 66 / 40 50 60 50
Durant OK 90 71 91 71 / 60 20 40 40
&&
.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
06/12
Hazardous weather outlook, Sep 15, 10:35 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT THU SEP 15 2016
OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU SEP 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
.THUNDERSTORMS...
AFTERNOON HEATING AND RESIDUAL OUTFLOW BOUNDARIES WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS. STRONGER FLOW ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...MAY RESULT IN A FEW STRONG
THUNDERSTORMS. THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS AND SOME HAIL.
THUNDERSTORM INTENSITY AND COVERAGE WILL LIKELY DECREASE DURING THE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A MARGINAL RISK FOR SEVERE
THUNDERSTORMS EXISTS FRIDAY ACROSS THE NORTHWEST HALF OF OKLAHOMA.
MORE GENERAL COVERAGE OF RAIN AND THUNDERSTORMS IS EXPECTED FRIDAY
AND EARLY SATURDAY.
.HEAVY RAIN...
HEAVY RAINFALL MAY CAUSE MINOR FLOODING OVER SMALL AREAS FRIDAY AND SATURDAY.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Sep 15, 11:58 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT THU SEP 15 2016
OKZ037-TXZ085-086-151830-
TILLMAN OK-WILBARGER TX-WICHITA TX-
1258 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TILLMAN...EAST
CENTRAL WILBARGER AND NORTHWESTERN WICHITA COUNTIES UNTIL 130 PM
CDT...
AT 1255 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
ELECTRA...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3405 9901 3420 9911 3439 9881 3414 9867
TIME...MOT...LOC 1755Z 244DEG 20KT 3417 9889
SIX
Special weather statement, Sep 15, 12:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT THU SEP 15 2016
OKZ025-151900-
OKLAHOMA OK-
128 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OKLAHOMA COUNTY UNTIL 200
PM CDT...
AT 125 PM CDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN NICHOLS
HILLS AND THE STATE FAIR IN OKLAHOMA CITY...MOVING NORTHEAST AT 25
MPH. THIS STORM WILL PRODUCE TORRENTIAL RAINFALL AND MINOR FLOODING.
VISIBILITY WILL ALSO BE LOWERED.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3544 9757 3556 9765 3568 9742 3554 9733
TIME...MOT...LOC 1825Z 230DEG 23KT 3552 9755
SIX
Special weather statement, Sep 15, 12:30 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
130 PM CDT THU SEP 15 2016
OKZ028-029-151900-
MCCLAIN OK-CLEVELAND OK-
130 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCLAIN AND
NORTHEASTERN CLEVELAND COUNTIES UNTIL 200 PM CDT...
AT 128 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
NORMAN...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAINFALL WILL
RESULT IN MINOR FLOODING.
HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3508 9741 3521 9753 3536 9731 3522 9716
TIME...MOT...LOC 1828Z 230DEG 22KT 3519 9739
SIX
Special weather statement, Sep 15, 12:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT THU SEP 15 2016
TXZ086-151915-
WICHITA TX-
145 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA COUNTY UNTIL 215
PM CDT...
AT 142 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ELECTRA...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3386 9893 3414 9892 3411 9859 3384 9858
TIME...MOT...LOC 1842Z 267DEG 18KT 3399 9880
SIX
Special weather statement, Sep 15, 1:17 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT THU SEP 15 2016
OKZ023-024-027-151945-
CANADIAN OK-GRADY OK-CADDO OK-
217 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CANADIAN...NORTHERN
GRADY AND EAST CENTRAL CADDO COUNTIES UNTIL 245 PM CDT...
AT 212 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WERE LOCATED FROM
MINCO TO GRACEMONT. THE STORMS WERE MOVING NORTHEAST AT 20 TO 30 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THE STORMS AND SOME FLOODING IS
POSSIBLE.
HAZARDS INCLUDE...
FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3511 9822 3527 9833 3555 9783 3531 9767
TIME...MOT...LOC 1912Z 241DEG 26KT 3532 9801
SIX
Special weather statement, Sep 15, 1:23 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT THU SEP 15 2016
OKZ044-TXZ086-090-151945-
COTTON OK-CLAY TX-WICHITA TX-
223 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...
NORTHWESTERN CLAY AND EASTERN WICHITA COUNTIES UNTIL 245 PM CDT...
AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHEPPARD
AFB... MOVING NORTHEAST AT 20 TO 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3404 9879 3424 9827 3387 9819 3383 9870
3384 9876
TIME...MOT...LOC 1918Z 241DEG 26KT 3399 9845
SIXFlash Flood, Pontotoc
- When
- September 15, 1:24 PM CST to 4:24 PM CST
- Where
- Pontotoc County, 1.01 mi NW of Stonewall to 1.08 mi SW of Stonewall
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.662, -96.540
Several roads were closed due to flooding with some areas under two feet of water. No reports of flooding in homes or businesses.
Thunderstorm Wind, Oklahoma
- When
- September 15, 2:28 PM CST
- Where
- Oklahoma County, (Okc)will Rogers Apt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.390, -97.600
Flash Flood, Caddo
- When
- September 15, 5:16 PM CST to 8:16 PM CST
- Where
- Caddo County, 1.79 mi S of Eakly to 1.77 mi S of Eakly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.284, -98.558
Water covered the roadway at county road 2490 and highway 152.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, September 15 to 16, 2016$279,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Kansas, September 15, 20165 injured · $10,000 · 2.75 in hail · 30 events
- Flash Flood and Hail in Iowa, September 15 to 16, 2016$15,000 · 54 kt wind · 48 events
- Tornado and Flash Flooding in Nebraska, September 15 to 17, 2016EF0 · 23 events
- Flash Flooding in South Dakota, September 15, 2016$20,000 · 5 events
- Tornado and Hail in New Mexico, September 15 to 16, 2016$10,000 · EF0 · 10 events
- Hail in Colorado, September 15, 20162.75 in hail · 9 events
- Hail in Colorado, September 15, 20161.25 in hail · 5 events
- Hail in New Mexico, September 15, 20161.75 in hail · 5 events
- Flash Flood and Flooding in Missouri, September 15, 20164 events
- Flash Flood and Hail in Iowa, September 15 to 16, 20161.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, September 15, 20161.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654558, 654559, 654560.